Thursday, November 17, 2005

On seizure meds, tired but doing better

After yesterday afternoon & evening, today was great. Denise was sleeping most of the day today. But when she was awake (tired, but awake), she was answering questions appropriately, smiled & giggled a few times, never seemed "spaced out," and was not repeating things. Her only complaints were dizziness and feeling tired. She wanted to sit up at the edge of her bed (and did much of the work herself) to eat breakfast. At lunch time, she was in a wheelchair. During a PT session, she tried wheeling herself around a little bit, but couldn't due to the IV in her arm. The PT had a balloon and they were hitting it back & forth. The next time I bring the kids, I'm bringing a punching balloon, too. Maybe I'll pick up one of those small parachutes so we can all play with that together, too (BTW, anybody know where I can get one BESIDES a teacher $upply $tore?). Tonight at bed time, Gracie asked if she could go see mommy tomorrow. I told her mommy needs rest in order to heal and come home to us, that she was sleeping most of the day, and we'll have to wait & see how mommy feels tomorrow.

Depakote was started up today for the seizures, and seemed to be doing the trick. The MRI showed calcification of lesions (scarring) on the basal ganglia... evidence that at one point, the cocci was in there in the brain. My very limited understanding of what I'm hearing makes me think that the seizures resulted from brain abnormalities rather than an electrolyte imbalance. Fortunately, I've got no pride in this ordeal, and hope very much that my thinking is wrong. That said, if it *is* a brain issue, then coping with seizures will be added to our plate. I related this to a neighbor tonight, and he put things in perspective for me again: "Consider the alternative." Yup. I need to make a poster of that statement. I'm also encouraged by having taught students over the years that were on anti-seizure meds, and they've been productive, highly-functional, and normal in every way as far as I could tell. There may be a lumbar puncture on the horizon to help the neurologists figure out what course to plot. The team of doctors may consider moving her out of rehab and into the regular part of the hospital (at this point, good thing we're not at Casa Colina, huh?). Apparently Huntington has an intermediate level of care that's wedged between ICU and the regular rooms.

Hyponatremia... I don't know that this is a condition that Denise is dealing with, nor do I know if it's related to yesterday's episodes. But those of you that have known us for at least four years will recall that our daughter Gracie was in the neonatal ICU as an infant for several weeks, and things looked pretty grim for her at that time. Hyponatremia (precipitated by gestational diabetes that went undetected) was one of the conditions present in Gracie. There's more about hyponatremia at the end of tonight's post. I just thought it was interesting to finally hear a medical term that I was already familiar with, apart from Denise's plight. Gracie being near death and pulling through as an infant has given me the hope that Denise can pull through as a grown-up. Yes, our family has already had our lifetime quota of hospitalization.

The following is blatantly copied & pasted from an email from my nurse aunt. Sorry to cheat... I'm tired. So here are the stats & labs for the medically-inclined...
Na-sodium 130 (low  norm 136-145)
K-potassium 3.9
Cl-chloride 99
CO2- 21
BUN-2 (norm 7-26)
Creat 0.3 (norm 0.5 -1.2)
Glucose 98
Ca-calciuim 8.6
Mg-magnesium 1.6 (was given 2 gms IV today)
Dilantin 8.3 (dc'd today)
On Depakote now.
WBC 10.6
hb-13.2
hct-40.2
plt-318
11/16 liver enzymes
ALT 11(norm 30-65)
AST 15( norm 15-37)
ALK PHOS 417 (norm 50-136) elevated but down from the 700s it was)
Blood, Urine, and C dif cultures this week were negative.
The MRSA culture of the nose is not back yet.
VS tonight- BP 90/70 T-37.1C (98.6 F) P-88 R-20

Hyponatremia - related to electrolyte imbalance
Didn't ask what her Na(sodium) was yesterday or the day before. If
it was 125 or below that can cause seizure.
Normal concentration of sodium in the blood plasma is 136-145 mM.
Hyponatremia occurs when sodium falls below 130 mM. Plasma sodium
levels of 125 mM or less are dangerous and can result in seizures and coma.Drinking
excess water sometimes causes hyponatremia, because the absorption of
water into the bloodstream can dilute the sodium in the blood. This
cause of hyponatremia is rare, but has been found in psychotic patients
who compulsively drink more than 20 liters of water per day. Excessive
drinking of beer, which is mainly water and low in sodium, can also
produce hyponatremia when combined with a poor diet.
(doubt this is it but she was drinking massive amounts of water yesterday)
Symptoms of moderate hyponatremia include tiredness, disorientation, headache,
muscle cramps, and nausea. Severe hyponatremia can lead to seizures and
coma. These neurological symptoms are thought to result from the
movement of water into brain cells, causing them to swell and disrupt
their functioning. In most cases of hyponatremia, doctors are primarily concerned with
discovering the underlying disease causing the decline in plasma sodium
levels.

3 Comments:

Anonymous Sherry and Milt Smith said...

Dear Phil and Denise,

My husband, Milt, (Dr. Milt Smith) asked me to pray with him tonight for a patient. That patient is Denise. Then he told me about this 'blog-site' and we both had to take a look. Denise's good spirits and smile are an inspiration for my husband. We are praying for her, and all of the family, and will continue to do so until she is healed and back home again!

God Bless you and keep you

Milt and Sherry Smith

November 18, 2005 12:54 AM  
Anonymous Anonymous said...

I have an extra one you can have. I will bring it with me tomorrow when I visit Denise. Kristen

November 18, 2005 7:47 AM  
Blogger Cathy Rasoe said...

Dear Phil & Denise,

The Rasoe family has been praying for you & your family daily. Isn't it amazing how the body works and how it reacts to adverse conditions. I went through Postpartum Psychosis after having both of our children and was put on Ativan, Rispardal, and Depakote. I was on Depakote the longest. If Depakote is to hard on Denise's body, you may want to check into the drug Valproic Acid. My doctor said that they both are used to treat seizure disorders. They switched me to the Valporic Acid because the side effects were much milder. The meds help to stablize the chemical imbalance taking place in the body but the side effects are not very fun.

Take care & God Bless!

Cathy Rasoe

November 18, 2005 1:13 PM  

Post a Comment

<< Home